Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 68, NWS Las Vegas, NV

August 20, 2016Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 20, 2016, 3:52 PM MST for Mohave County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 3:52 PM MST (22:52 UTC)
Expired
Aug 20, 2016, 4:17 PM MST
In force
25 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 134 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2335 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WUUS55 KVEF 202252
SVRVEF
AZC015-202330-
/O.NEW.KVEF.SV.W.0068.160820T2252Z-160820T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 PM MST SAT AUG 20 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 430 PM MST

* AT 350 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES EAST OF BLAKE
  RANCH ROAD...OR 26 MILES EAST OF KINGMAN...AND MOVING NORTHWEST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DW RANCH ROAD AND BLAKE RANCH ROAD. THIS INCLUDES INTERSTATE 40 IN
  ARIZONA BETWEEN MILE MARKERS 64 AND 86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3513 11341 3500 11357 3514 11390 3536 11361
TIME...MOT...LOC 2250Z 134DEG 24KT 3513 11357 

$$

JS
1 follow-up statement
853 
WWUS55 KVEF 202317
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
417 PM MST SAT AUG 20 2016

AZC015-202323-
/O.CAN.KVEF.SV.W.0068.000000T0000Z-160820T2330Z/
MOHAVE AZ-
417 PM MST SAT AUG 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE WIND
AND HAIL LIMITS AND THE WARNING IS CANCELLED. HOWEVER THE STORM
CONTINUES TO PRODUCE VERY HEAVY RAINFALL AND A FLASH FLOODING
WARNING REMAINS IN EFFECT UNTIL 7 PM.

LAT...LON 3513 11341 3500 11357 3514 11390 3536 11361
TIME...MOT...LOC 2310Z 134DEG 24KT 3524 11371 

$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:40 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 20, 2:40 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
240 PM PDT SAT AUG 20 2016

.SYNOPSIS...Scattered thunderstorms are possible across Northwest
Arizona this evening with chances increasing across much of the
region Sunday and Monday as a weather system moves through. Drier
conditions are expected by midweek but thunderstorms will remain
possible across the higher terrain of Southern Nevada and Northwest
Arizona. Temperatures will be near seasonal normals.

&&

.SHORT TERM...through Tuesday Night.

Convection so far today has been rather limited thanks to some drier
air which has pushed in behind a weak upper low. This low is
currently shearing apart across the Southwest while being absorbed
by a larger closed low off the California coast, giving it minimal
influence to provide dynamics for organized thunderstorms. Instead,
terrain driven convection has developed across Northern Arizona and
some of this activity may develop westward into Mohave county later
this evening with new development on the westward propagating
outflow. The westward extent of this convection will be limited to
roughly the Colorado River and points east due to limited
instability and moisture further west. Main concerns will be locally
heavy rain and gusty winds.

The aforementioned SoCal low will begin to have more influence late
tonight and Sunday as it drives a vort lobe northward towards
southern Nevada. This should work to keep at least some light rain
shower/sprinkles activity (like last night) going overnight from
whatever convective debris exists earlier in the evening. Greater
thunderstorm coverage will exist Sunday with the added dynamics in
place. However, the amount of cloud cover we wake up to could have a
big implication on how much and how strong the convection Sunday is.

This vort lobe will begin to push north Monday only to be replaced
by the closed low itself as it progresses from west to east Monday
into Monday night. Think the greatest coverage of storms Monday will
be across the Southern Great Basin and Inyo county closest to the
lows northeast quadrant (a favorable location for lift).
Thunderstorms Sunday and Monday will have the potential to deliver
locally heavy rainfall and strong, gusty winds.

Drier air will attempt to push in Tuesday behind the low, but
lingering moisture will promote the chance for at least isolated
activity across the higher terrain and trended the forecast this
direction.  Temperatures Sunday and Monday will be cooler than past
days thanks to cloud cover and deeper moisture, with a small warming
trend beginning Tuesday.

.LONG TERM...Wednesday through Saturday.

The long term starts with a drying trend as the system responsible
for the increased chances of storms early in the week departs the
region. Temperatures should climb to slightly above average values
with most if not all of the CWA seeing dry weather. However, an
upstream vorticity maximum will rapidly move ESE through central
California and southern Nevada on Thursday. Though moisture return
will be limited in advance of this system, large-scale ascent will
cool the midlevels sufficiently to produce at least marginal
instability in the southern Great Basin into portions of Mohave
County. Maintained/slightly increased PoPs in these areas westward
to the Sierra/White Mountains, where favorable orographic lift will
compensate for even more marginal moisture.

Operational models are further suggesting a reinforcing vorticity
maximum swinging through the area on Friday. Moisture should be
somewhat lower still during this second system's passage, but the
upper-level dynamics/thermodynamics once again should be sufficient
for at least isolated storms in many of the same areas as Thursday.
Though these days should be "low-grade" precipitation days at best,
I suspect the potency of these reinforcing weather systems will
allow for at least some organization to the precipitation, producing
isolated/scattered coverage despite marginal moisture. Operational
models are certainly in better agreement today than the previous
couple of days regarding this scenario, so confidence is a little
higher that northern and eastern parts of the CWA will see some
convective activity on these days.

What transpires by next weekend becomes more unclear as models
continue to struggle with the development of a more amplified
Pacific trough/Interior West ridge pattern. The trend today has been
for the subtropical ridge to be shunted farther south and west,
which would be largely unfavorable for precipitation in our area.
However, it would also allow for decreased heights to sag southward
into the southern Great Basin, keeping our temperatures near to even
slightly below normal. MOS guidance has noticeably trended this
direction today, and felt inclined to nudge temps a little downward
late in the long term. Winds would also become relatively breezy in
this pattern given the seasonably deep low in the northeast Pacific
with the ridge suppressed southeast of there -- increasing the
pressure gradient. Increased winds Thursday through Saturday as a
result.

All of this said, model volatility/variability is quite high, so
forecast confidence remains below average for the entire long term
period.

&&

.AVIATION...For McCarran...Light winds expected through the evening
with a push of southwest winds possible. Thunderstorm activity looks
confined to the Peach Springs corridor although a stray storm cannot
be outruled across the Spring Mountains. Overnight winds should
remain light and out of the south, although if a thunderstorm
complex organizes across Northwest Arizona then winds will be
impacted by that. Thunderstorms a better possibility tomorrow with
sct clouds above 12kft.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Fair weather for most areas through this evening with
only isolated mountain thunderstorm activity across far southern
Nevada. Better thunderstorm coverage exists across Northwest
arizona and a thunderstorm complex may emerge late in the evening
and develop west towards the Colorado River. Otherwise...winds will
favor diurnal patterns aside from thunderstorm outflow. Increased
chances for widespread thunderstorms arrive tomorrow.

&&

.FIRE WEATHER...Scattered thunderstorms likely across Northwest
Arizona today and this evening with sct-bkn clouds and light shower
possible across Mohave county and the Mojave desert overnight
tonight. Widespread thunderstorms possible Sunday afternoon and
Monday as a weather system moves through followed by gradual drying.
Temperatures will be near seasonal normals.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather, including any flooding and/or wind reports,
according to standard operating procedures.
&&

Short Term/Aviation/Fire Weather:  Outler
Long Term:  Shafer

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:42 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 20, 4:09 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.